Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 194, NWS Columbia, SC

July 27, 2012Columbia County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 27, 2012, 5:12 PM EDT for Columbia County, McDuffie County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2012, 5:12 PM EDT (21:12 UTC)
Expired
Jul 27, 2012, 5:45 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, McDuffie County, GA

The radar

The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:30 PM EDTTSTM WND DMG10 Ne Thomson, GASHERIFF DISPATCH REPORTED TREES DOWN JUST WEST OF APPLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2176 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS52 KCAE 272112
SVRCAE
GAC073-189-272145-
/O.NEW.KCAE.SV.W.0194.120727T2112Z-120727T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT FRI JUL 27 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR THOMSON...AND MOVING       
  EAST-NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVANS BY 540 PM EDT...

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON AND EVANS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3361 8257 3364 8247 3364 8246 3365 8245
      3369 8229 3368 8227 3369 8224 3351 8211
      3336 8247
TIME...MOT...LOC 2111Z 246DEG 18KT 3351 8237

$$

TTH
1 follow-up statement
841 
WWUS52 KCAE 272120
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EDT FRI JUL 27 2012

GAC073-189-272145-
/O.CON.KCAE.SV.W.0194.000000T0000Z-120727T2145Z/
MCDUFFIE GA-COLUMBIA GA-
520 PM EDT FRI JUL 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR COLUMBIA AND MCDUFFIE COUNTIES...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF THOMSON...
MOVING EAST-NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL COLUMBIA COUNTY AT 530 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3349 8221 3336 8247 3362 8252 3368 8227
      3369 8224
TIME...MOT...LOC 2120Z 246DEG 18KT 3353 8232

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:41 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 27, 3:41 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT FRI JUL 27 2012

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES
OF WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE
WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AN UPPER RIDGE OFF THE ATLANTIC COAST WILL CONTINUE TO MOVE EAST
AS AN UPPER TROUGH SHARPENS ACROSS THE MID-ATLANTIC STATES. THIS
WILL ALLOW A WEAK COLD FRONT/TROUGH TO APPROACH FROM THE NORTHWEST
TONIGHT. A WEAK SHORTWAVE TROUGH MOVING NORTHWARD SHOULD HELP
SUPPORT CONVECTION ESPECIALLY IN THE CSRA. THUNDERSTORMS MAY ALSO
FOCUS IN THE NORTHERN PART BECAUSE OF SLIGHTLY STRONGER SHEAR.
MODERATE TO STRONG INSTABILITY MAY SUPPORT SEVERE WIND GUSTS WITH
A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER HIGH WILL REMAIN TO OUR SE WHILE UPPER TROUGH REMAINS OVER THE
EASTERN CONUS. THE WEAK FRONTAL BOUNDARY WILL BE NEAR THE AREA
SATURDAY...AND SLOWLY SHIFT TOWARDS THE COAST SUNDAY. THIS ALONG
WITH ABUNDANT ATMOSPHERIC MOISTURE AND A SERIES OF UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL CONVECTION. TRENDED POPS A
LITTLE HIGHER TOWARDS THE SOUTHERN/EASTERN FA DUE TO EXPECTED
FRONTAL POSITION AND AREA OF BEST MOISTURE. GENERALLY ACCEPTED
GUIDANCE BLEND.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MADE FEW CHANGES TO THE FORECAST FOR THIS TIME PERIOD. MODELS AGREE
IN KEEPING AN UPPER TROUGH OVER THE EASTERN CONUS THROUGH THE
PERIOD. CONTINUED SUFFICIENT ATMOSPHERIC MOISTURE ALONG WITH A
WEAK SURFACE TROUGH OR TWO AND A SERIES OF WEAK UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS.
GENERALLY SEASONAL TEMPS EXPECTED. USED A BLEND OF GUIDANCE AND
ONGOING FORECAST.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
EXPECT MAINLY VFR CONDITIONS DURING THE PERIOD...BUT STRONG HEATING
AND A SURFACE TROUGH WILL HELP SUPPORT SCATTERED THUNDERSTORMS...
MAINLY DURING THE AFTERNOON AND EVENING. ANY THUNDERSTORMS MAY
CONTAIN STRONG AND GUSTY WINDS BECAUSE OF MODERATE TO STRONG
INSTABILITY. SOME OF THE MOS GUIDANCE INDICATED MVFR FOG DURING
THE EARLY MORNING HOURS AND THIS MAY VERIFY ESPECIALLY IN AREAS
WHERE RAIN OCCURS. HOWEVER...INSTABILITY AND SOME MIXING SHOULD
GENERALLY LIMIT FOG.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 27, 4:28 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUL 27 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTH. A FEW STORMS MAY REACH SEVERE
LIMITS PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAIN. THE
POTENTIAL FOR SEVERE STORMS WILL BE HIGHEST MAINLY NORTH OF A
LINE FROM AUGUSTA TO COLUMBIA TO BISHOPVILLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 3:54 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT FRI JUL 27 2012

GAZ064-065-077-SCZ025-027-028-030-035>037-272045-
AIKEN-BARNWELL-BURKE-CALHOUN-COLUMBIA-EDGEFIELD-LEXINGTON-ORANGEBURG-
RICHLAND-RICHMOND-
354 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
COLUMBIA...EDGEFIELD...LEXINGTON...RICHLAND...AIKEN...CALHOUN...
ORANGEBURG AND BARNWELL COUNTIES THROUGH 445 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WINDSOR...MOVING EAST-NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...GASTON...ST. MATTHEWS...AUGUSTA AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3360 8215 3359 8213 3361 8211 3394 8086
      3356 8071 3343 8120 3344 8122 3342 8122
      3316 8211 3355 8232
TIME...MOT...LOC 1953Z 257DEG 29KT 3353 8148

TTH
Local storm report, Jul 27, 4:05 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     8 WSW WAGENER           33.63N 81.49W
07/27/2012                   AIKEN              SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY AT KENNEDY
            POND ROAD AND TROTTER ROAD.

&&

VAUGHAN
Special weather statement, Jul 27, 4:10 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT FRI JUL 27 2012

SCZ016-022-028-029-272100-
CHESTERFIELD-KERSHAW-LEE-RICHLAND-
410 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW...LEE AND RICHLAND COUNTIES THROUGH 500 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN THE VICINITY OF LUGOFF...MOVING
EAST-NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAMDEN...CHERAW...CHESTERFIELD AND LUGOFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3460 7980 3454 7983 3449 7989 3449 8005
      3436 8028 3433 8024 3437 8018 3429 8015
      3406 8081 3420 8102 3426 8092 3427 8083
      3435 8079 3480 8007 3481 7994 3468 7986
      3465 7980 3462 7978
TIME...MOT...LOC 2009Z 229DEG 16KT 3420 8071

TTH
Local storm report, Jul 27, 4:22 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 WNW WOODFORD          33.69N 81.19W
07/27/2012                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ALONG HIGHWAY 178 AT
            JOHNSON KING ROAD AND MACK EDISTO ROAD.

&&

VAUGHAN
Local storm report, Jul 27, 4:38 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     5 WSW NEW ELLENTON      33.40N 81.77W
07/27/2012                   AIKEN              SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY AT
            WOODFIELD ROAD AND INDEPENDENT BOULEVARD.

&&

VAUGHAN
Local storm report, Jul 27, 5:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     4 WNW LUGOFF            34.24N 80.74W
07/27/2012                   KERSHAW            SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWER LINES IN THE ROADWAY AT
            HIGHWAY 34 AND KELLYTOWN ROAD.

0444 PM     TSTM WND DMG     5 S PATRICK             34.51N 80.04W
07/27/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A HOUSE DAMAGED AND POWER LINES
            DOWN ON CEDAR CREEK ROAD NEAR HIGHWAY 102.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:54 PM EDTSpecial Weather StatementCAEColumbia, Richmond51 min
Jul 27, 6:18 PM EDTSpecial Weather StatementCAEBurke, Richmond42 min
Jul 27, 6:26 PM EDTSevere Thunderstorm WarningCAEBurke49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.